Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off antidepressants

(19 Posts)
captaincake Fri 14-Aug-15 18:33:15

I have stopped taking escitalopram. Everything they have suggested/done/given me either hasn't helped or made me worse in one way or another. I did ask for an alternative but was told he doesn't think anything else can help. I was on the highest dose of 20mg. I'm struggling - which I was expecting. I have taken diazepam today which has definitely helped. Does anyone know how long it's likely to take before I get on a more even keel?

Wolfiefan Fri 14-Aug-15 18:34:39

Shouldn't you reduce the dosage slowly?

captaincake Fri 14-Aug-15 18:47:16

Probably. I'm hoping to have a bad time over a shorter time period rather than struggling on for ages reducing slowly.

EmpressKnowsWhereHerTowelIs Fri 14-Aug-15 19:15:48

I've been on citalopram for 18 months, I was on the highest dose - 40mg - until January. I've been reducing very slowly, down to 10mg now, and having no symptoms at all. I'll be thrilled when I'm off it altogether but my GP's very clear on taking it slowly.

When you say struggle on, does taking the escitalopram cause you problems? (sorry, I'm not quite sure from the OP)

Wolfiefan Fri 14-Aug-15 19:19:58

I followed the GP advice. It took me weeks but I didn't have awful side effects. I would ask GP for advice.

captaincake Fri 14-Aug-15 19:20:31

Sorry I mostly mean struggle from withdrawal symptoms but partly continuing with the side effects and I guess the both together being even worse.

EmpressKnowsWhereHerTowelIs Fri 14-Aug-15 19:25:22

Then maybe try going back on a lower dose? Maybe that would cut down on the side effects and the withdrawal symptoms (disclaimer: I have no idea whether that's actually right, just seems possible).

Mimigolightly Fri 14-Aug-15 19:33:07

You can't just stop taking a high dosage of antidepressants and go cold turkey. You need to reduce them gradually.
Do you not think you need AD anymore or just want a different AD? I would speak to a different doctor and get a second opinion.

captaincake Fri 14-Aug-15 20:03:36

I would like to be on a different one but the psych said he can't think that anything that would help me hmm I can't see a different dr because the gp just wants me to do what the cmht says and that is what they say. Having said that I haven't tried because I am now paranoid and don't trust them. I am getting discharged and what has set me off today is that the cpn got my message to discharge me but hasn't done it or phoned me to say why not and is apparently 'unavailable'. There isn't a way of getting advice on this because I don't trust what they say anyway. Well I did try and that was the response anyway. So it might be a good idea to just cut the tablets in 2 for what a couple of weeks? Will stopping and now restarting not make it even worse?

Mimigolightly Fri 14-Aug-15 20:07:40

Do they know you've come off of them? If so, that's probably why they won't discharge you. How long have you been off them?

captaincake Fri 14-Aug-15 20:18:45

No they don't know. Only 3 days. Well 2 days - the first day I took a half dose. She said she would discharge me last time she saw me and left me to think about it. The reason I'm so distressed about it is I desperately want some therapy and I can't get that until they discharge me formally because this service won't see me while I'm officially seeing another service. So basically they are preventing me accessing treatment that might help me whilst refusing to do anything that might help me.

Mimigolightly Fri 14-Aug-15 20:24:54

But that makes absolutely no sense. I admit I have no experience with CMHT's but you would think that they'd want to best treatment for the people under their care.
Personally, I would go back on the tablets so you feel on a more even keel and then decide what to do.

captaincake Fri 14-Aug-15 20:28:31

I need to get off them though and I don't know how sad and now I'm worried about it screwing me up even more going back on them? This is all so hard sad

captaincake Fri 14-Aug-15 20:43:56

I'm going to go to 10mg a day for a while and see how it goes. Any suggestions on how long to do this for? Thanks for all the responses.

NotAJammyDodger Fri 14-Aug-15 22:15:31

Hi Captain my doc wanted me to 'stabilise' at each lower dose when reducing my ADs, which varied between 1-3 months after each change. This was to ensure that I didn't relapse. Basically, although you may appear fine and be ready to reduce from a high dose, I don't think they really know whether you'll stay like that once you come off completely. It seems a sensible approach to me.

I don't take escitalopram so it may be different, but I think it's sound advice to reduce and wait a couple of months after each reduction. I do agree with other posters that you should do this with your docs guidance though.

Sorry if I have missed it, but is the reason for coming off because they don't work but you don't want to ask the psych for something else because you want to be discharged from psych / cmht so you be eligible for therapy?

captaincake Fri 14-Aug-15 22:32:00

They don't work and they are having a side effect which is causing me low mood. I have asked the psych for something else and explained why but he said he couldn't think of anything else that might help so doesn't want to prescribe anything else. Coming off the medication has nothing to do with the discharge/therapy that's just why I've been struggling today. I'm so frustrated. They said come to us we can help you with your meds and find you therapy and I was clear before we started that's what I needed and now they can do neither of those things just name me a cpn who is rarely available and when she is makes me feel worse.

NotAJammyDodger Fri 14-Aug-15 23:38:48

That's really frustrating, I can understand why you are so annoyed and why you want to stop the ADs. I hope that you can get your therapy situation resolved soon.

captaincake Mon 17-Aug-15 12:48:11

Thank you. They still haven't called to confirm discharge. Who knows when I'll be able to get therapy. I do have it privately and it does help but I am no longer able to work now so I don't really have the money to pay for it anymore. I said to DH earlier I just wish I had someone to call to ask for advice about all these questions and a bit of support... and some bloody therapy sad I haven't carried on the 10mg the only withdrawal symptom seems to be dizziness so far.

captaincake Mon 17-Aug-15 14:40:53

Message withdrawn at poster's request.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now